Texas, 2017

Winter Weather in Texas, December 30 to 31, 2017

December 30 to 31, 2017 · NWS SJT · 16 events in 16 counties and zones

An arctic cold front brought freezing temperatures to a large part of West Central Texas. Then, as light freezing drizzle fell across the area on the morning of December 30th and continued into New Years Eve morning, it made many roads and bridges icy across a large part of West Central Texas along and north of a line from Mertzon to San Angelo to Brady.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An arctic cold front brought freezing temperatures to a large part of West Central Texas. Then, as light freezing drizzle fell across the area on the morning of December 30th and continued into New Years Eve morning, it made many roads and bridges icy across a large part of West Central Texas along and north of a line from Mertzon to San Angelo to Brady.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 30, 4:28 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 30, 4:28 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
428 AM CST Sat Dec 30 2017

.SHORT TERM...
(Today and Tonight)

Low clouds and fog cover much of West Central Texas early this
morning. Arctic front is making quick progress across the Panhandle
and Western Oklahoma, and will make a run into the Big Country to
near I-20 by sunrise. With temperatures falling to freezing behind
the front, may see a short lived episode of freezing drizzle and/or
freezing fog across the central and northern Big Country. Drier air
looks like it will move into the area for the afternoon, and
although temperatures will continue to fall, looks like the freezing
precip will come to an end briefly. Farther south, the arctic front
will move across the remainder of West Central Texas. Highs will
come early in the day, with temperatures falling behind it.

For tonight, the NAM continues to show isentropic lift redeveloping
over the arctic boundary as early as mid evening north of I-20 and
then spreading south into the Concho Valley and Heartland overnight.
Lift is fairly weak, but doesn't take much freezing drizzle to cause
problems with temperatures falling below the 30 degree mark.
Reinforcing arctic front plunges into the area right around sunrise
and temperatures begin to drop once again.

.LONG TERM...
(Sunday through Saturday)

Another strong cold front will move through on Sunday morning
bringing a reinforcing shot of cold air into the region. Primary
concerns are going to be the slight chance for freezing drizzle on
Sunday. Areas at risk include location that are north of the
Interstate 10 corridor. Some slick spots may develop on bridges
and overpasses as high temperatures are expected to stay below
freezing in those areas. Additionally, there appears to be a model
consensus that another band of precipitation will move in from the
northwest and pass across the Interstate 10 corridor on Monday.
Conditions are favorable for a mixture of freezing rain and sleet.
Once again, some bridges and overpasses may become slick.
Otherwise, the other main concern is the bitterly cold low
temperatures on Monday, Tuesday, and Wednesday morning.
Temperatures in the teens are largely expected with some single
digits being possible across the Big Country on Monday and Tuesday
morning in particular. A gradual warming trend is expected to
begin on Wednesday with temperatures reaching into the 50s by
Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 38  26  28  11 /  10  10  20   5
San Angelo 	 45  32  32  18 /   5  10  20  10
Junction 	 53  37  38  20 /   0  10  20  20
Brownwood 	 46  29  30  16 /  10  10  20  10
Sweetwater 	 37  26  26  12 /  10  10  20   5
Ozona      	 54  38  38  20 /   0  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/41
Hazardous weather outlook, Dec 30, 3:27 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
327 AM CST Sat Dec 30 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-310930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
327 AM CST Sat Dec 30 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Areas of freezing drizzle and freezing fog will be possible across
portions of the Big Country this morning, and then spread to areas
north of a San Angelo to Brownwood line later tonight. Although
accumulations are not expected, icy spots may develop on area
roadways, especially bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An arctic airmass will filter into West Central Texas this weekend
and into early next week, with wind chill readings dropping into
the single digits for most of the area Sunday night and Monday
night. There is also a chance for light wintry precipitation. Although
widespread travel difficulties are not expected, icy spots on area
roadways will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Haskell

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Haskell forecast zone
Reported by
ASOS
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Throckmorton

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Throckmorton forecast zone
Reported by
ASOS
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Fisher

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Fisher forecast zone
Reported by
ASOS
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Jones

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Jones forecast zone
Reported by
ASOS
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Shackelford

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Shackelford forecast zone
Reported by
ASOS
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Nolan

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Nolan forecast zone
Reported by
ASOS
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Callahan

When
December 30, 5:15 AM CST to December 31, 6:00 PM CST
Where
Callahan forecast zone
Reported by
ASOS
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Light freezing drizzle resulted in icy roadways across much of the region.

Winter Weather, Sterling

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Sterling forecast zone
Reported by
ASOS
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Coke

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Coke forecast zone
Reported by
ASOS
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Tom Green

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Tom Green forecast zone
Reported by
ASOS
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Runnels

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Runnels forecast zone
Reported by
ASOS
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Brown

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Irion

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Irion forecast zone
Reported by
ASOS
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, Concho

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
Concho forecast zone
Reported by
ASOS
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

Winter Weather, McCulloch

When
December 30, 6:20 AM CST to December 31, 6:00 PM CST
Where
McCulloch forecast zone
Reported by
ASOS
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732335, 732337, 732338, 732339, 732340, 732341, 732342, 732346, 732352, 732354, 732355, 732357, 732358, 732359, 732362, 732363.